North Dakota, 2022Blizzard in North Dakota, January 4 to 5, 2022
January 4 to 5, 2022 · NWS BIS · 2 events in 2 counties and zones
Strong winds developed behind a cold front sweeping through the area, while a short-wave trough passing through resulted in some snow developing. Over the southern James River Valley, the strong winds combined with falling snow and snow on the ground to produce blizzard conditions which lasted from the evening of January 4 until the morning of January 5.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed behind a cold front sweeping through the area, while a short-wave trough passing through resulted in some snow developing. Over the southern James River Valley, the strong winds combined with falling snow and snow on the ground to produce blizzard conditions which lasted from the evening of January 4 until the morning of January 5.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 4, 6:23 PM CST, 37 minutes earlier.
Area forecast discussion, Jan 4, 6:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
623 PM CST Tue Jan 4 2022
.UPDATE...
Issued at 620 PM CST Tue Jan 4 2022
Overall updates were given for the ongoing snow and blowing snow
threat early this evening. Snow continues to be found from about
Minot to Bismarck and eastward. Meanwhile blowing snow continues
to be found across much of the CWA. The overall forecast remains
on track with snow lingering across the central and east tonight,
and widespread blowing snow expected. Some western areas are
holding onto blowing snow a touch longer than anticipated,
although for the most part blowing snow is improving in the west.
Thus have let the Winter Weather Advisory expire in the west as
the Wind Chill Warning now poses a higher risk to those outside.
Otherwise the current Winter Weather Advisory and Blizzard Warning
remain on track. Forecast winds may be slightly underdone in some
areas, thus impacting our blowing snow model. Went and made some
adjustments to winds based on current obs which then placed
blowing snow for most areas through tonight.
&&
.SHORT TERM...(This afternoon through Wednesday night)
Issued at 243 PM CST Tue Jan 4 2022
Widespread snow and blowing snow continues across most of western
and central North Dakota this afternoon.
An upper level shortwave and surface low/cold front will continue
to move through the northern Plains today and tonight, exiting
our area by Wednesday morning. Behind the front, respectable
pressure rises, strong cold air advection, and steep lapse rates
are leading to gusty northwest winds with the strongest signal
across the southwest and eventually the south central and southern
James River Valley. Thus far, the strongest gusts have been across
the southwest, up to around 55 mph at Bowman and Hettinger. Winds
will gradually diminish west through the day but gusts up to 45
mph will remain possible over portions of the south central and
southeast through the night.
Falling snow will continue mainly along and behind the front for
the rest of today and into the overnight hours. While there is
some decent upper level Q-vector divergence in the forecast
overlapping modest frontogenesis, there are some limiting factors
for heavier snowfall banding. Upward motion is not expected to
become exceptionally strong and the better lapse rates will
generally lag behind the better forcing. The best dynamics will
setup across the Turtle Mountains and Devil's Lake Basin this
afternoon and into this evening. This is where we expect the
heaviest accumulations to fall, generally in the 3 to 5 inch range
(but weaker winds across the north). Amounts will taper off pretty
quickly further west and south. Wherever there is falling snow,
there will be significant visibility reductions (including near
white out conditions) given the strong winds, especially in open
country. We did decide to go ahead and issue a Blizzard Warning
for Dickey, LaMoure, and Stutsman counties. This is the area where
our blowing snow model is suggesting the highest impacts which
makes sense as it is the area where the best overlap of falling
snow and strong winds are forecast. For all other areas, the
Winter Weather Advisory looks to be in good shape.
Frigid air will filter in from west to east behind the front
through the short term, lead to more dangerous and life
threatening wind chills tonight. The west will see wind chills as
low as 45 below and the rest of the forecast area will see values
as low as 35 below. The Wind Chill Warning will replace the Winter
Weather Advisory across the west at 00z but a new Wind Chill
Advisory will be needed tomorrow across the central after the
Winter Weather Advisory expires tomorrow morning. The arctic air
will continue to spread across the state through the day tomorrow
as actual high temperatures will fail to rise above zero. More
wind chill headlines will be needed tomorrow night as most areas
across western and central North Dakota will see wind chills
bottom out in the 40 to 45 below range with some spots seeing 50
below or lower across the far north. Actual lows will generally
range from 20 to 30 below.
.LONG TERM...(Thursday through Tuesday)
Issued at 243 PM CST Tue Jan 4 2022
Thursday will be another frigid day with highs once again failing
to rise above zero. The need for wind chill headlines will
continue.
We finally break out of the below zero temperatures on Friday as
upper heights flatten and warmer air advects into the region,
bringing a chance for light snow on Friday night into Saturday
morning. Temperatures through the rest of the weekend will
fluctuate some but will still be warmer than they have been
recently, with signs of a stronger warmup still in the picture for
the start of next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CST Tue Jan 4 2022
Snow and blowing snow will bring periods of MVFR to IFR conditions
through the night, improving during the day Wednesday. Currently
a broad area of snow is being found from KMOT to KBIS and
eastward. Look for this snow to push east through the night,
ending Wednesday morning, and bringing with it MVFR to IFR
conditions. Meanwhile, gust winds in and behind this snow will
bring further reduce visibilities in blowing snow, possibly
bringing LIFR conditions at times. Most sites could see some
reduction in visibility from blowing snow tonight, improving from
west to east Wednesday morning. The rest of Wednesday could have
breezy winds at times, yet overall improving conditions. Look for
VFR to MVFR ceilings and visibility with any lingering blowing
snow.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST /5 AM MST/ Wednesday for
NDZ003>005-011>013-019>023-025-034>036-046-047-050.
Wind Chill Warning until noon CST /11 AM MST/ Wednesday for
NDZ001-002-009-010-017-018-031>033-040>045.
Blizzard Warning until 9 AM CST Wednesday for NDZ037-048-051.
&&
UPDATE...Anglin
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...Anglin
Hazardous weather outlook, Jan 4, 6:00 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Bismarck ND
600 PM CST Tue Jan 4 2022
NDZ001-002-009-010-017-018-031>033-040>045-060000-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
600 PM CST Tue Jan 4 2022 /500 PM MST Tue Jan 4 2022/
This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.
.DAY ONE...Tonight
A Wind Chill Warning is in effect tonight through Wednesday
morning. See weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Wind Chill Warning is in effect tonight through Wednesday
morning. See weather.gov/bis for details. Dangerously cold weather
is expected to continue into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ003>005-011>013-019>023-025-034>036-046-047-050-060000-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Emmons-Logan-
McIntosh-
600 PM CST Tue Jan 4 2022 /500 PM MST Tue Jan 4 2022/
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect through tonight. See
weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dangerously cold weather is expected to return Wednesday and
continue into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ037-048-051-060000-
Stutsman-La Moure-Dickey-
600 PM CST Tue Jan 4 2022
This Hazardous Weather Outlook is for portions of southeast North
Dakota.
.DAY ONE...Tonight
A Blizzard Warning is in effect until 9 AM CST Wednesday morning.
See weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Blizzard Warning is in effect until 9 AM CST Wednesday morning.
See weather.gov/bis for details.
Dangerously cold weather is expected to return Wednesday and
continue into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Blizzard, Dickey
- When
- January 4, 7:00 PM CST to January 5, 9:00 AM CST
- Where
- Dickey forecast zone
- Reported by
- AWOS
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Strong winds combined with falling snow and snow on the ground to produce a blizzard.
Blizzard, La Moure
- When
- January 4, 7:00 PM CST to January 5, 9:00 AM CST
- Where
- La Moure forecast zone
- Reported by
- AWOS
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Strong winds combined with falling snow and snow on the ground to produce a blizzard.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in South Dakota, January 4 to 7, 202223 events
- Blizzard and Winter Storm in Montana, January 4 to 7, 202270 kt wind · 20 events
- Winter Storm and Winter Weather in Colorado, January 4 to 6, 202216 events
- Blizzard in North Dakota, January 4 to 5, 202215 events
- High Wind in South Dakota, January 4, 202263 kt wind · 14 events
- Winter Storm and Heavy Snow in Wyoming, January 4 to 7, 202214 events
- Cold in Montana, January 4 to 7, 202214 events
- High Wind in South Dakota, January 4, 202257 kt wind · 12 events
- High Wind in South Dakota, January 4 to 5, 202267 kt wind · 9 events
- Winter Storm and High Wind in Wyoming, January 4 to 6, 202255 kt wind · 9 events
- High Wind in Colorado, January 4, 202263 kt wind · 8 events
- Blizzard in Minnesota, January 4 to 5, 20228 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999066, 999067.